ANXIETY
COMMUNITY
xanax withdrawals / Emergency Room
Avatar_f_tn
by lisa20020, Jul 04, 2009
I have been out of Xanax for a week now.  I have already been to the Emergency Room where I was given 10 Ativans.  That lasted for 5 days at 2 mg per day.  This is day one with no anti anxiety medications at all.  I was taking xanax for years at 3 mgs a day and moved to another state 2 months ago.  I have no money and no insurance yet and thought my body was going to give out yesterday as the withdrawals started again.  I feel like an animal that can get no help.  My blood pressure medication helps slightly (Clonidine), I feel a little better than yesterday but I don't know if I will make it.  I feel detached from my body, my heart is racing, every part of my body feels tingly with hot flashes, I am sweating and feel I will die. My body is exhausted from fighting this feeling. Will it be easier this time since I have been on Ativan for a week now with no Xanax.  Should I go yet again to the Emergency room or WAIT TILL I DIE FOR THE MEDICAL COMMUNITY TO HELP ME?????????????????????/  I have called NAMI, I have called all the numbers I have been given for medical help as referrals all with dead ends.  That was over 20 #'s.  Should I just tough this out ??? I am so embarrassed over this.  How many times can I go to the ER?  
Related Discussions
Member Comments (43)
585414_tn?1288944902
by ILADVOCATE, Jul 04, 2009
Yes since no one is helping you that would probably be your best option. Don't let it get out of control. They can prescribe you what you need and then you can go home. If don't have any insurance you could then apply for emergency Medicaid which could then turn into straight Medicaid with the proper application process.
Avatar_f_tn
by juliesculpt, Jul 04, 2009
You need to get a prescription and then taper down slowly...this really does require help from a doctor, so get there any way you can.  I have no health insurance, either and know how frustrating it can be seeking help.  The emergency room has to treat you, but then you have a huge outstanding bill and collectors..if you can find a doc who will take payments, or a reduced cost clinic, that would be great...if it were me and I had to choose between paying my rent and going through intense withdrawal without any help, I'm pretty sure I would use that rent $ to see a doc...make up the rent later...I know it's not necessarily that black and white, I'm just saying, get to a doctor any way you can..you need to taper slowly...The doc may be $150 dollars or so, depending on where you are..they often give a discount for csh/uninsured patients, and the xanax itself is cheap..you just have to find someone who will work with you. Good Luck, please let us know how it is going
Avatar_m_tn
by Paxiled, Jul 05, 2009
Listen everyone knows you can't just quit a benzo.  Have you called the manufacturer of Xanax?  They're always advertising they help people without money.  I can't believe these people are risking you having a seizure or going through a painful withdrawal because you have no money or insurance!  
Avatar_f_tn
by abby10, Jul 05, 2009
You've got to get long acting benzo in your system. But you need to do a "cross over" from Xanax to valium or klonopin. The taper needs to be very, very slow. A doctor has to taper you. You are addicted. You will find that doctors, hospitals, rehabs and detoxes will taper you WAY to fast.

Go to site  benzo.org.uk (the ashton manual).

Cry from the roof tops to the ER that you need a script to come off and a doctor to taper you. Tell them that you are not a drug seeking person, you got dependant accidentally and you just want off these drugs. You do need to get a benzo in your system now.

Don't take no for an answer. Insurance usually doesn't pay for benzos anyway, and possibly the county can get you to a doctor to help you taper.

abby

I know what you're going through. And so do others. This is a crime.

abby
480448_tn?1403547723
by nursegirl6572Blank, Jul 05, 2009
"You've got to get long acting benzo in your system. But you need to do a "cross over" from Xanax to valium or klonopin. The taper needs to be very, very slow. A doctor has to taper you. You are addicted. You will find that doctors, hospitals, rehabs and detoxes will taper you WAY to fast. "

I disagree.  There is a difference between "addiction" and "dependency".  Both require help, but in different ways.  Also, not ALL docs, hospitals, etc will taper someone way too fast, that simply isn't true.  I also disagree that this poster needs a long-acting benzo "in the system".  If he/she is trying to get OFF of them for good, then he/she does NOT want to trade one for another!


"Don't take no for an answer. Insurance usually doesn't pay for benzos anyway,"
I also don't understand this.  Of COURSE insurance will cover benzos if they are prescribed properly.  

It sounds as though you've had a bad experience with benzos, and I'm sorry for that, but please do not assume that EVERYONE will have the exact same experience...or will need the exact same course of treatment that you needed.  Every person and situation is different!



370181_tn?1408130715
by RubyWitch, Jul 05, 2009
Have you contacted the prescribing doctor from the state you came from? I would suggest you call them IMMEDIATELY and explain what is going on. That doctor SHOULD understand that you cannot just "cold turkey" from Xanax, and SHOULD fax a script to a local pharmacy for you. This doctor had you on a hefty dose (3mg qd) "for years," and owns a great deal of responsibility for the position you now find yourself in. You also should have made sure you had an adequate amount of refills BEFORE leaving...........but that barn door is already open.
You can go to the ER as many times as you want, but you CANNOT use the ER like your own personal pharmacy. I understand you have no doctor nor any insurance at the moment. Is that something that will hopefully change soon?
Have your medical records faxed to you, which will give proof that Xanax was a regularly prescribed medication. Take that to the ER the next time and ask them to hook you up with a social worker associated with the hospital, (which is free) who can help you find inexpensive medical help until you get yourself squared away.
First call your old doctor. It's only been two months...............they should have a good memory of prescribing Xanax to you for THREE YEARS!
Once you get "things" under control again, please speak with your new doctor about putting you on a long acting benzo.........AFTER tapering you very slowly off three years worth of Xanax. A cross-over taper would, in my humble opinion, be the best way and your doctor should know about that method. If not, find another doctor who does! I would also look into getting into some therapy down the road so you could hopefully get off the benzo bus for good.
In the meantime, I hope things work out for you.
Peace
Greenlydia    
Avatar_f_tn
by abby10, Jul 05, 2009
Good grief!!!
Avatar_m_tn
by Paxiled, Jul 05, 2009
All benzos are addictive.  I think you're thinking of ssris, which have terrible withdrawal problems but aren't addictive.  On the other hand, if you need them to have a life, it doesn't really matter if they're addictive.  This is the same for opiates -- if you need them you need them, but that doesn't make them not addictive.
Avatar_f_tn
by lisa20020, Jul 05, 2009
  Thanks for your comments.

At first yesterday was going really good. I was seeing glimpses of normalcy throughout the day without my medication. I thought, "I can really do this, I have this beat!" Then it just hit me all at once. The withdrawal symptoms came back full force right when I was getting ready for bed. One minute I am fine, and the next I am having every panic attack that the Xanax suppressed over the last 8 years.

I went to the Emergency Room last night about 10 pm. I was honest and told them I was there about a week ago. I again explained the situation of desperately needing a doctor.

After seeing a doctor who gave me a 1mg Ativan tablet and 2-1mg to go, I felt better but worn out. The doctor, oops I mean "Clinician" informed me it was now ok to go cold turkey off the benzos because my vital signs were all normal. I came in with my blood pressure in the 180's and after the ativan it went down to 108. He told me it was all mental and not physical. SIGH!! He even went on to suggest rehab. I sort of snapped at that because I was really frustrated and told him I would have went to rehab in Michigan if that is what I wanted for my life. WHO IS HE to dictate what I should do?

I just want to feel normal again.

I am aware I need to switch to something longer acting and taper down. I just can’t do it on my own.  He gave me a number to call Monday morning and a clinic that is free.  I can’t wait till yet another place tells me they cannot prescribe any benzos.  Hopefully, my appointment July 29 at a Mental Health Care facility will put an end to all this chaos.  I want my life back.  I can’t even continue looking for employment with the state I am in.

As for the original doctor back in Michigan, I talked to him last Thursday and the office assured me they would call the Pharmacy and tell them to give me my last refill.  It is not like I came to another state unprepared.  My mother told me Utah has one of the highest drug abuse rates in the nation, and that is why I am having so many problems.  Who knows if that is true because she is an unmedicated Bi-Polar mess without any clue to what is going on.  Anyway, they never called it in or bothered to call me back and let me know what was going on.  I called back Friday and still no response.

I have enough Ativan to get though Monday, and then I will see what happens.

Sorry for rambling on and thanks again.